Question

I've been HIV pos for 11 years now, on HAART and I have had great results... undetectable viral load and high (between 600 to 1100 t-cells). About 6 years ago I started having a annoying, irritating rash on my anus and a few spots on my penis. With a bit of Hydrocortizone It would go away completely and my doctor said that if it were an infection the Hydrocortizone would make it worse, and to keep using it sense it was controlling it. Well, I didn't like the idea of using this stuff forever, but when it would get bad I would use it. I finally started to get really disturbed by it, and went to a urgent care clinic where a nurse practitioner said it looked like yeast. she checked it out and confirmed that it was a yeast infection. I've found a new doctor and he's saying that I've thinned my skin in these areas and I will have to always battle these infections for the rest of my life, but to not use any steroid cream at all. that seems a little extreme to me. Plus, the nystatin cream (without steroids) never really gets it to go away. I feel really lucky to be as healthy as I have been, but I have really isolated myself from any contact with others... It's one thing to try to start any kind of relationship and letting the other person know that I'm pos, but to say, "oh Yeah, I also will forever have this ugly irritated rash on my anus and penis is a real deal breaker... not to mention that I feel like I probably am more infective to others with this condition. I have no thrush, or athletes foot... this is all, but it's really ruling my life... do you have any ideas about anything further I can do?

Answer

I am really sorry to hear about your problem, especially since you have been so successful in treating your HIV. It may be that you have overlapping issues. You may have had a rash from one reason, which you treated with the steroid creams and then developed the yeast infection as a result. Conditions that can cause rashes in the ano/genital area include herpes, HPV (human papilloma virus), syphilis, Behcet's syndrome (especially if you also have mouth sores), genital psoriasis, or of course fungal infection (tinea). Instead of going to the Urgent Care center you should be seen by a dermatologist who can help sort things out and find out the primary cause of the rash. Good luck, Joe